Bounds on the convex label number of trees

Abstract

A convex labelling of a tree is an assignment of distinct non-negative integer labels to vertices such that wheneverx, y andz are the labels of vertices on a path of length 2 theny≦(x+z)/2. In addition if the tree is rooted, a convex labelling must assign 0 to the root. The convex label number of a treeT is the smallest integerm such thatT has a convex labelling with no label greater thanm. We prove that every rooted tree (and hence every tree) withn vertices has convex label number less than 4n. We also exhibitn-vertex trees with convex label number 4n/3+o(n), andn-vertex rooted trees with convex label number 2n +o(n).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    G. S. Bloom, A chronology of the Ringel—Kotdzig conjecture and the continuing quest to call all trees graceful,in: Topics in Graph Theory, Annals of the New York Academy of Sciences,328 (F. Harary, ed. and, New York Academy of Sciences, 1979, 32–51.

  2. [2]

    G. J. Chang, D. F. Hsu andD. G. Rogers, Additive variations on a graceful theme: some results on harmonious and other related graphs,Proc. Twelfth Southeastern Conf. on Combinatorics, Graph Theory, and Computing, Vol. 1, Congr. Number.32 (1981) 181–197.

    MathSciNet  Google Scholar 

  3. [3]

    F. R. K. Chung, Some problems and results in labelings of graphs,in: The Theory and Applications of Graphs, (G. Chartrand, ed.), John Wiley, New York, 1981, 255–263.

    Google Scholar 

  4. [4]

    F. R. K. Chung, On the cutwidth and the topological bandwidth of a tree,SIAM J. Alg. Disc. Meth. 6 (1985), 268–277.

    MATH  Google Scholar 

  5. [5]

    M.-J. Chung, F. S. Makedon, I. H. Sudborough, andJ. Turner, Polynomial time algorithms for the min cut problem on degree restricted trees,SIAM J. Comput.,14 (1985), 158–177.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    M. Gardner,Wheels, Life, and Other Mathematical Amusements, W. H. Freeman and Co., 1983, 152–165.

  7. [7]

    M. R. Garey, R. L. Graham, D. S. Johnson andD. E. Knuth, Complexity results for bandwidth minimization,SIAM J. Appl. Math.,34 (1978), 477–495.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    M. R. Garey andD. S. Johnson, Computers and Intractability: A Guide to the Theory of NP-Completeness, W. H. Freeman and Co., 1979, p. 200.

  9. [9]

    S. Golomb, How to number a graph,in: Graph Theory and Computing, (R. C. Read, ed.), Academic Press, N. Y. (1972), 23–37.

    Google Scholar 

  10. [10]

    R. L. Graham andN. J. A. Sloane, On additive bases and harmonious graphs,

  11. [11]

    T. Lengauer, Upper and lower bounds on the complexity of the min cut linear arrangement problem on trees,SIAM J. Alg. Disc. Meth.,3 (1982) 99–113.

    MATH  MathSciNet  Google Scholar 

  12. [12]

    M. Maheo andM. Thuillier, Ond-graceful graphs,Ars. Combin. 13 (1982), 181–192.

    MATH  MathSciNet  Google Scholar 

  13. [13]

    D. F. Rall andP. J. Slater, Convex labellings of trees,preprint.

  14. [14]

    J. Saxe, Dynamic programming algorithms for recognizing small bandwidth graphs in polynomial time,SIAM J. Alg. Disc. Meth.,1 (1980) 363–369.

    MATH  MathSciNet  Google Scholar 

  15. [15]

    Y. Shiloach, A minimum linear arrangement algorithm for undirected trees,SIAM J. Comput.,8 (1979), 1–32.

    Article  MathSciNet  Google Scholar 

  16. [16]

    M. Yannakakis, A polynomial algorithm for the min-cut linear arrangement of trees,JACM 32 (1985), 950–988.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

The research by M. B. and A. W. was partly supported by NSF grant MCS—8311422.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bern, M., Wong, A. & Klawe, M. Bounds on the convex label number of trees. Combinatorica 7, 221–230 (1987). https://doi.org/10.1007/BF02579299

Download citation

AMS subject classification (1980)

  • 05 C 05